Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Segre class computation and practical applications
HTML articles powered by AMS MathViewer

by Corey Harris and Martin Helmer HTML | PDF
Math. Comp. 89 (2020), 465-491 Request permission


Let $X \subset Y$ be closed (possibly singular) subschemes of a smooth projective toric variety $T$. We show how to compute the Segre class ${s}(X,Y)$ as a class in the Chow group of $T$. Building on this, we give effective methods to compute intersection products in projective varieties, to determine algebraic multiplicity without working in local rings, and to test pairwise containment of subvarieties of $T$. Our methods may be implemented without using Gröbner bases; in particular any algorithm to compute the number of solutions of a zero-dimensional polynomial system may be used.
Similar Articles
Additional Information
  • Corey Harris
  • Affiliation: Department of Mathematics, University of Oslo, P.O. Box 1053 Blindern, 0316 Oslo, Norway
  • Email:
  • Martin Helmer
  • Affiliation: Department  of  Mathematical  Sciences,  University  of  Copenhagen,  Universitetsparken 5, DK-2100 Copenhagen, Denmark
  • Address at time of publication: Mathematical Sciences Institute, Hanna Neumann Building, Science Road, The Australian National University, Canberra ACT 2601 Australia
  • MR Author ID: 884722
  • Email:
  • Received by editor(s): July 13, 2018
  • Received by editor(s) in revised form: February 15, 2019
  • Published electronically: May 24, 2019
  • Additional Notes: The first author was partially supported by the Bergen Research Foundation project grant “Algebraic and topological cycles in tropical and complex geometry”.
    The second author was partially supported by the Independent Research Fund of Denmark during the preparation of this work.
  • © Copyright 2019 American Mathematical Society
  • Journal: Math. Comp. 89 (2020), 465-491
  • MSC (2010): Primary 14Qxx, 13Pxx, 13H15, 14C17, 14C20, 68W30, 65H10
  • DOI:
  • MathSciNet review: 4011552